Illinois, 2014

Hail and Damaging Winds in Illinois, April 12 to 13, 2014

April 12 to 13, 2014 · NWS LOT · 35 events in 6 counties and zones

Severe thunderstorms tracked across the northern tier of counties in Illinois producing large hail and sporadic wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe thunderstorms tracked across the northern tier of counties in Illinois producing large hail and sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 12, 8:13 AM CST, 31 minutes earlier.

Area forecast discussion, Apr 12, 8:13 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
913 AM CDT SAT APR 12 2014

.DISCUSSION...
306 AM CDT

TODAY...
THIS MORNING...LOW PRESSURE IS CENTERED OVER SOUTH DAKOTA WHILE A
WARM FRONT STRETCHES EAST ACROSS CENTRAL IOWA TO NEAR ROCHELLE AND
EAST INTO CHICAGO. THE WARM FRONT WILL LIFT NORTH INTO WISCONSIN
BY LATE THIS MORNING. WEAK CONVECTION HAS DEVELOPED ACROSS
NORTHWESTERN IOWA EARLY THIS MORNING AND IS PROGGED TO MOVE ALONG
THE IL/WI STATE LINE THIS MORNING...THOUGH SHOULD DISSIPATE AS IT
OUTRUNS THE MEAGER INSTABILITY CURRENTLY IN PLACE TO OUR WEST. AS
THE WARM FRONT LIFTS NORTH OF THE AREA TODAY...MID 50 DEWPOINTS IN
PLACE ACROSS FAR DOWNSTATE ILLINOIS WILL ALSO OVERSPREAD THE
AREA...ACCOMPANIED BY TEMPERATURES EXPECTED TO PUSH INTO MID TO
UPPER 70S RESULTING IN MODERATE SURFACE BASED INSTABILITY DEVELOPING
THIS AFTERNOON. MLCAPE VALUES IN EXCESS OF 1000 J/KG ARE EXPECTED
ESPECIALLY IN THE WESTERN COUNTIES THIS AFTERNOON...THOUGH SHOULD
REMAIN CAPPED AS THE BEST FORCING WILL BE TO OUR NORTH. THE CAPPING
DOES ERODE AS YOU HEAD FURTHER NORTH...AND CANNOT RULE OUT OUTFLOWS
FROM WISCONSIN SINKING SOUTH AND KICKING OFF A FEW THUNDERSTORMS...
PARTICULARLY IN THE NORTHERN COUNTIES OF THE CWA. IF THIS WERE TO
OCCUR...40-50KT DEEP LAYER SHEAR ALONG WITH THE MODERATE INSTABILITY
WOULD BE MORE THAN SUFFICIENT TO SUPPORT A SEVERE THREAT.

THIS EVENING THROUGH SUNDAY TONIGHT...
LOW PRESSURE WILL BE CENTERED OVER THE OKLAHOMA/TEXAS PANHANDLE
REGION WITH AN ELONGATED TROUGH EXTENDING NORTHEAST INTO SOUTHERN
WISCONSIN THEN INTO THE EASTERN GREAT LAKES WHICH WILL SERVE THE
FOCUS FOR MOST OF THE OVERNIGHT CONVECTION. BROAD SOUTHERLY FLOW
AHEAD OF THE OF TROUGH WILL RESULT IN CONTINUED MOISTENING OF THE
COLUMN WITH PWATS RISING TO AROUND 1.2-1.3 INCHES OR SO OVERNIGHT.
IN ADDITION...AN AXIS OF AROUND 1000 J/KG MUCAPE NEAR THE TROUGH
AXIS WILL EXTEND INTO PORTIONS OF NORTH CENTRAL ILLINOIS. BROAD
WARM/MOIST ADVECTION INTO THE REGION AS WELL AS WELL AS MODERATE
DIVERGENCE ALOFT ASSOCIATED WITH RIGHT ENTRANCE REGION OF THE JET
SHOULD PROVIDE SUFFICIENT ASCENT FOR CONVECTION TO FIRE ALONG AND
AHEAD OF THE TROUGH AXIS DURING THE LATE EVENING AND EARLY OVERNIGHT
WHICH WILL THEN SLOWLY SAG SOUTH INTO THE CWA. MEANWHILE...A LOW
LEVEL JET WILL DEVELOP OVER OKLAHOMA WITH THE BEST CONVERGENCE
FOCUSED ACROSS PORTIONS OF NORTHERN MISSOURI/IOWA. EXPECT THIS AREA
TO BECOME THE MAIN SHOW WITH AN MCS DEVELOPING IN UNSTABLE AND
MODERATELY SHEARED ENVIRONMENT...POSSIBLY EVEN CUTTING OFF ACCESS TO
THE SOME OF THE ENERGY TRANSPORT INTO OUR AREA WHICH WOULD THEN
RESULT IN A LULL IN THE PRECIP OVER OUR AREA LATER IN THE OVERNIGHT
HOURS. ANY MCS DEVELOPING OVER NORTHERN MISSOURI WOULD EVENTUALLY
LIFT NORTHEAST TO OR NEAR THE CWA BUT WOULD LIKELY BE IN A DECAYING
PHASE AS IT REACHES THE LOCAL AREA SUNDAY MORNING.

WITH CONVECTIVE DEBRIS MOVING OVERHEAD IT WILL BE DIFFICULT TO
RECOVER SUNDAY AND EXPECT MAINLY SOME LINGERING SCATTERED SHOWERS
WITH A FEW THUNDERSTORMS POSSIBLE DURING THE EARLY PART OF THE DAY.
MEANWHILE...SOUTHERN STREAM JET ROUNDING THE BASE OF THE LONGWAVE
TROUGH WILL BEGIN TO LIFT TOWARDS THE AREA WITH MODERATE TO STRONG
DIVERGENCE ALOFT DEVELOPING AS COUPLED JET DEVELOPS DURING THE
AFTERNOON RESULTING IN SURFACE CYCLOGENESIS ALONG THE MID
MISSISSIPPI VALLEY. LOW LEVEL JET IS PROGGED TO REDEVELOP SUNDAY
EVENING ACROSS ILLINOIS AND WILL PUSH PWATS UP TO AROUND AN INCH AND
A HALF. INSTABILITY WILL REMAIN MEAGER BUT STRONG DYNAMIC FORCING
SHOULD OFFSET THIS WITH SHOWERS/EMBEDDED THUNDERSTORMS
RE-INTENSIFYING LATE AFTERNOON AND INTO THE EVENING. DEEP LAYER WINDS
PARALLEL TO THE BOUNDARY WILL RESULT IN TRAINING OF HEAVY
SHOWERS/THUNDERSTORMS AND DEEP MOIST SOUNDINGS INDICATE THAT
RAINFALL WILL BE EFFICIENT. GLOBAL MODELS CONTINUE TO PAINT A STRIPE
OF 3 TO IN EXCESS OF 4 INCHES SOMEWHERE IN THE REGION...MOST LIKELY
INCLUDING PORTIONS OF NORTH CENTRAL ILLINOIS. FLOODING REMAINS A
CONCERN AND A HYDROLOGIC OUTLOOK //ESF// WILL BE RE-ISSUED IN THE
MEANTIME...THOUGH A FLOOD WATCH MAY WELL BE NEEDED EVENTUALLY.

THERE WILL BE A BIG BUST POTENTIAL SUNDAY FOR TEMPERATURES DEPENDING
ON WHERE EXACTLY THE FRONTAL BOUNDARY IS AND HOW QUICKLY IT
PROGRESSES WHICH CAN BE IMPACTED BY CONVECTIVE OUTFLOW AS WELL AS
COOL AIR FROM THE LAKE. LIKELY THERE WILL BE A TIGHT TEMPERATURE
CONTRAST SOMEWHERE WITH 70S ON THE WARM SIDE OF THE BOUNDARY AND
40S/50S ON THE COOL SIDE. PRECIP AND CLOUD COVER ADD ADDITIONAL
UNCERTAINTY...AS WELL AS THE POTENTIAL FOR A LAKE BREEZE TO DEVELOP
WITHIN THE WEAKER SYNOPTIC WINDS NEAR THE TROUGH AXIS.

MONDAY THROUGH FRIDAY...
MAIN UPPER TROUGH AXIS WILL PUSH EAST ACROSS THE PLAINS MONDAY WITH
ANOTHER SURFACE WAVE LIFTING FROM THE LOWER MISSISSIPPI VALLEY INTO
THE OHIO VALLEY. H85 TEMPS FALL STEADILY THROUGH THE DAY
MONDAY...EVENTUALLY BOTTOMING OUT AROUND -12C MONDAY NIGHT. BY
MONDAY MORNING...TEMPS ALOFT WILL SUPPORT SNOW FALLING INTO THE
BOUNDARY LAYER...THOUGH DURING THE DAY AT LEAST WITH TEMPS
REBOUNDING INTO THE LOW 40S SHOULD BE ENOUGH TO MELT ANY PRECIP
BEFORE OR AS IT HITS THE SURFACE. BY MONDAY NIGHT THOUGH WITH LOWS
FALLING INTO THE MID TO UPPER 20S...ANY LINGERING PRECIP WILL BE
SNOW. WEATHER SHOULD BE FAIRLY QUIET TUESDAY AND WEDNESDAY UNDER THE
INFLUENCE OF HIGH PRESSURE WITH WARMER AIR STARTING TO SPREAD BACK
INTO THE AREA LATER ON WEDNESDAY. CHANCES FOR RAIN RETURN LATE IN
THE WEEK.

DEUBELBEISS

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 14Z...

* CLUSTER OF TSRA OVER FAR NORTHWEST IL EXPECTED TO CONTINUE TO
  TRACK EAST ALONG THE WI/IL BORDER THROUGH LATE MORNING.
  EXPECTATION IS THAT THESE WILL REMAIN NORTH OF THE ORD/MDW
  TERMINALS PROPER...THOUGH ARRIVAL/DEPARTURE ROUTES MAY BE
  AFFECTED.

* SOUTH WINDS INCREASING ABOVE 10 KT THIS MORNING AND TO 15-20 KT
  BY LATE MORNING WITH GUSTS 25KT DURING THE AFTERNOON. WINDS
  THEN EASING OFF AROUND SUNSET.
* CHANCE OF THUNDERSTORMS LATER THIS EVENING.
* MORE WIDESPREAD RAIN DEVELOPING LATER SUNDAY MORNING WITH MVFR
  CONDITIONS DEVELOPING.

RATZER/ED F

//DISCUSSION...UPDATED 12Z...

A WEAK WARM FRONT LYING WEST TO EAST ACROSS EXTREME NORTHERN IL AT
11 UTC WILL MOVE ONLY VERY SLOWLY NORTH TODAY AS RAIN AND EMBEDDED
THUNDERSHOWERS MOVE EAST OUT OF IOWA ALONG AND NORTH OF THE FRONT
THIS MORNING. AS THIS AREA OF PRECIP MOVES FARTHER EAST INTO
DEEPER DRIER AIR AND AWAY FROM WHAT LITTLE INSTABILITY THERE IS
BACK TO THE WEST... EXPECT IT TO FALL APART.

WITH LOW PRESSURE OVER SOUTH DAKOTA MOVING INTO IOWA LATER IN
THE DAY... WINDS WILL INCREASE OUT OF THE SOUTH WITH GUSTS FROM
LATE MORNING THROUGH EARLY EVENING. WARM MOIST AIR WILL SURGE
NORTHWARD INTO THE AREA LATER TODAY VIA THESE BRISK SOUTH WINDS
AND HELP FUEL SHOWER AND THUNDERSTORMS ALONG AND NORTH OF THE WARM
FRONT ASSOCIATED WITH THE AFOREMENTIONED LOW PRESSURE SYSTEM...
BUT MOSTLY LIKELY STAYING NORTH AND WEST OF ORD/MDW THROUGH THE
DAYLIGHT HOURS.

BETTER FORCING FOR RAIN AND THUNDERSTORMS COMES TOGETHER ACROSS THE
AREA LATER THIS EVENING AND INTO THE OVERNIGHT.  EXPECT SHOWERS AND
THUNDERSTORMS TO SPREAD FURTHER SOUTH AND EAST POTENTIALLY IMPACTING
THE TERMINALS FOR A PERIOD SOMETIME FROM MID EVENING INTO THE
OVERNIGHT. EXACT TIMING DIFFICULT TO PIN DOWN THIS FAR OUT
STILL... BUT WINDOW OF BETTER INSTABILITY APPEARS TO IMPACT
ORD/MDW BETWEEN 04-08Z. MORE WIDESPREAD RAIN WILL DEVELOP AFTER
DAYBREAK SUNDAY... LOWERING CONDITIONS TO MVFR... AND POSSIBLY IFR
FOR A PERIOD LATER.

ED F

//ORD AND MDW CONFIDENCE...UPDATED 14Z...

* MEDIUM CONFIDNECE IN TSRA TRACKING NORTH OF TERMINAL THROUGH
  ALTE MORNING.

* HIGH CONFIDENCE IN SOUTH WINDS INCREASING IN SPEED BY LATE
  MORNING TODAY... GUSTING DURING THE AFTERNOON.
* LOW CONFIDENCE IN TIMING AND LOCATION OF THUNDERSTORMS THIS
  EVENING AND OVERNIGHT.

RATZER/ED F

//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...

//OUTLOOK FOR ORD/MDW FOR 12Z SUNDAY-12Z FRIDAY...UPDATED 00Z...

SUNDAY NIGHT...PERIODS OF SHRA/TSRA. IFR POSSIBLE.

MONDAY...MVFR LIKELY...IFR POSSIBLE. CHANCE OF RAIN.

TUESDAY THROUGH THURSDAY...FAIR WEATHER - VFR EXPECTED.

FRIDAY...CHANCE OF RAIN.

ED F

&&

.MARINE...
325 AM CDT

COMPLEX WEATHER PATTERN TO IMPACT LAKE MICHIGAN THE NEXT 3 DAYS...
AND THE BEST INFORMATION WILL BE OBTAINED VIA GRAPHICS ON THE GREAT
LAKES WEB PORTAL RATHER THAN THE LEGACY GLF TEXT WHERE THE RICHNESS
OF ALL THE INFORMATION CAN MORE READILY BE DECIPHERED.  WINDS WILL
INCREASE ACROSS THE LAKE TODAY IN ADVANCE OF LOW PRESSURE
APPROACHING THE AREA FROM THE CENTRAL PLAINS.  A WEAK FRONTAL
BOUNDARY LIFTING BACK NORTH AS A WARM FRONT THIS MORNING WILL
SEPARATE SOUTH WINDS TO THE SOUTH FROM SOUTHEAST TO EAST WINDS
CENTRAL AND NORTH.  AS THE PLAINS LOW REACHES LAKE MICHIGAN TONIGHT
IT WILL DRAPE A FRONTAL BOUNDARY ACROSS THE CENTRAL AND SOUTHERN
PART OF THE LAKE.  AS WE MOVE INTO SUNDAY... YET ANOTHER AREA OF LOW
PRESSURE WILL LIFT NORTHEAST ALONG THE BOUNDARY AND REACH SOUTHERN
LAKE MICHIGAN BY LATE SUNDAY NIGHT.

A PERIOD OF NORTHERLY GALES IS EXPECTED TO DEVELOP BEHIND THIS LOW
PRESSURE AREA AS IT MOVES AWAY FROM THE AREA LATER SUNDAY NIGHT AND
MONDAY.  GALE WIND THRESHOLDS MAY FIRST BE SURPASSED ACROSS THE
CENTRAL PART OF THE LAKE WHERE THE GRADIENT TIGHTENS MOST INITIALLY
AND WHERE THERMAL INSTABILITY IS MAXIMIZED.  GALE FORCE WINDS WILL
SPREAD SOUTH EARLY MONDAY... AND MAY BE ALSO EXPERIENCED ACROSS THE
NORTH THIRD OF THE LAKE LATER MONDAY AS THE LOW PULLS AWAY.

BROAD HIGH PRESSURE WILL MOVE OVER THE LAKE LATER TUESDAY INTO
WEDNESDAY... BUT THIS PERIOD OF CALMER CONDITIONS WILL NOT BE LONG
LASTING AS THE GRADIENT INCREASES AGAIN AHEAD OF INVERTED LOW
PRESSURE ON THURSDAY.

ED F

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...INDIANA NEARSHORE WATERS UNTIL 4 AM SUNDAY.

     SMALL CRAFT ADVISORY...ILLINOIS NEARSHORE WATERS UNTIL 10 PM SATURDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Apr 12, 3:24 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
424 AM CDT SAT APR 12 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
130930-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
424 AM CDT SAT APR 12 2014 /524 AM EDT SAT APR 12 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

   THUNDERSTORMS...THE STRONGEST OF WHICH MAY PRODUCE:

     WINDS TO 60 MPH.
     HAIL TO THE SIZE OF QUARTERS.
     FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

   THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
   EVENING...MAINLY ALONG AND NORTH OF A LINE FROM LASALLE TO GARY.
   THUNDERSTORMS WILL THEN BECOME LIKELY OVERNIGHT THOUGH THE SEVERE
   THREAT WILL DIMINISH WITH TIME.

  DISCUSSION:

   A WARM FRONT WILL LIFT NORTH ACROSS THE AREA TODAY. MOST OF THE
   THUNDERSTORM ACTIVITY IS EXPECTED TO REMAIN ALONG AND NORTH OF
   THE IL/WI STATE LINE...HOWEVER THERE IS A CHANCE THAT A FEW
   THUNDERSTORMS MAY DEVELOP FARTHER SOUTH. IF THUNDERSTORMS DO
   DEVELOP...THE ENVIRONMENT WOULD SUPPORT SEVERE WEATHER...
   PRIMARILY STRONG WINDS AND LARGE HAIL. A SLOW MOVING COLD FRONT
   WILL APPROACH THE AREA THIS EVENING AND THUNDERSTORMS WILL BECOME
   LIKELY THIS EVENING OVERNIGHT ACROSS NORTH CENTRAL ILLINOIS...
   HOWEVER THE THREAT FOR SEVERE WINDS AND HAIL WILL DIMINISH.

MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE KANKAKEE RIVER
IN NORTHWEST INDIANA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS WILL RE-INTENSIFY AND SPREAD SOUTHEAST
ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA WITH PERIODS OF VERY
HEAVY RAINFALL POSSIBLE ESPECIALLY LATE SUNDAY AFTERNOON THROUGH
SUNDAY NIGHT. RISES ON AREA RIVERS AND STREAMS RESULTING IN
FLOODING WILL BE POSSIBLE.

MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE KANKAKEE RIVER
IN NORTHWEST INDIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

LMZ740>745-130930-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
424 AM CDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE LIKELY FOR THE INDIANA
AND ILLINOIS NEARSHORE WATERS MID MORNING THROUGH TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE LIKELY AGAIN SUNDAY NIGHT
THROUGH MONDAY NIGHT. NORTHERLY GALE FORCE WINDS ARE POSSIBLE
LATE SUNDAY NIGHT AND MONDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS LATER SUNDAY
THROUGH SUNDAY NIGHT.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-130930-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
424 AM CDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS LAKE MICHIGAN TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GALES ARE POSSIBLE ACROSS THE LAKE LATE SUNDAY NIGHT INTO MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MAINLY THE SOUTH HALF OF
LAKE MICHIGAN SUNDAY INTO SUNDAY EVENING.

&&

BMD

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The Milwaukee radar (KMKX), 96 km away, was scanning. The volume nearest the first event began at 14:43 UTC.

Open the radar archive at this moment

Event by event

32 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Winnebago

When
April 12, 8:44 AM CST to 8:47 AM CST
Where
Winnebago County, (Rfd)gtr Rockford Ar to 1.02 mi E of (Rfd)gtr Rockford Ar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.200, -89.100

Hail, Winnebago

When
April 12, 8:45 AM CST to 8:48 AM CST
Where
Winnebago County, 2.56 mi E of Camp Grant
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.220, -89.030

Hail, Winnebago

When
April 12, 8:58 AM CST to 9:14 AM CST
Where
Winnebago County, 1.02 mi E of Rockford to 1.07 mi N of Perryville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.270, -89.060

Numerous reports of quarter to golf ball size hail came in across Rockford. The hail broke the glass in an outside light fixture northwest of the I-39 and US 20 interchange. Golf ball size hail was reported on Wyoming Street in Rockford.

Hail, Boone

When
April 12, 9:08 AM CST to 9:11 AM CST
Where
Boone County, Belvidere
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.250, -88.850

Hail, Winnebago

When
April 12, 9:10 AM CST
Where
Winnebago County, Loves Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.320, -89.050

Thunderstorm Wind, Winnebago

When
April 12, 9:11 AM CST to 9:14 AM CST
Where
Winnebago County, 2.34 mi E of New Milford
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.182, -89.024

Trees were blown down across roads just south of the city in unincorporated Rockford.

Thunderstorm Wind, Winnebago

When
April 12, 9:15 AM CST to 9:19 AM CST
Where
Winnebago County, 0.86 mi NW of Cherry Vly
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.240, -88.960

Large tree branches were blown down near Cherry Valley.

Hail, Boone

When
April 12, 9:15 AM CST to 9:19 AM CST
Where
Boone County, 1.68 mi NNW of Belvidere to 0.86 mi WNW of Belvidere Arpt
Measured
2 in hail
Property damage
$250,000
Reported by
Public
Coordinates
42.274, -88.857

Hail to two inches in diameter was estimated on Route 76 near Poplar Grove Airport. Shopping centers in the area reported heavy damage from hail. A Walmart had 129 skylights damaged or broken while a ShopKo was also damaged by the hail.

Thunderstorm Wind, McHenry

When
April 12, 9:25 AM CST
Where
McHenry County, 5.05 mi WNW of Marengo
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
42.280, -88.690

Large grain augers were ripped from the top of grain bins, shingles were peeled off roofs, irrigation systems were blown over, and barns were blown down. A tree branch was reportedly lodged into the side of a house.

Hail, McHenry

When
April 12, 9:42 AM CST to 9:45 AM CST
Where
McHenry County, Marengo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.250, -88.600

Quarter size hail covered the ground.

Hail, McHenry

When
April 12, 9:45 AM CST to 9:48 AM CST
Where
McHenry County, 0.26 mi N of Woodstock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.324, -88.450

Dime to quarter size hail covered the ground near Queen Anne Street and Todd Avenue.

Hail, McHenry

When
April 12, 9:47 AM CST to 9:50 AM CST
Where
McHenry County, 0.23 mi SSE of Union
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.227, -88.528

Hail up to the size of quarters covered the ground at the Illinois Railway Museum.

Hail, McHenry

When
April 12, 9:54 AM CST to 10:05 AM CST
Where
McHenry County, Crystal Lake
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
42.230, -88.330

Hail up to the size of golf balls fell over Crystal Lake covering the ground.

Hail, McHenry

When
April 12, 9:54 AM CST to 9:59 AM CST
Where
McHenry County, 1.63 mi S of Wonder Lake
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.357, -88.345

Hail estimated to 1.5 inches was reported near Route 120 and Ridge Road.

Hail, McHenry

When
April 12, 9:58 AM CST to 10:04 AM CST
Where
McHenry County, Huntley
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.170, -88.420

Several reports of hail up to the size of half dollars covered the ground in Huntley.

Hail, McHenry

When
April 12, 10:00 AM CST to 10:07 AM CST
Where
McHenry County, Lake in the Hills
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.180, -88.320

Several reports of quarter to ping pong ball size hail came in from Lake in the Hills.

Hail, McHenry

When
April 12, 10:05 AM CST to 10:15 AM CST
Where
McHenry County, 1.24 mi SW of Algonquin
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.160, -88.300

Several reports of one to two inch diameter hail came in from Algonquin.

Hail, Lake

When
April 12, 10:05 AM CST to 10:08 AM CST
Where
Lake County, Antioch
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.470, -88.100

Hail, McHenry

When
April 12, 10:10 AM CST to 10:14 AM CST
Where
McHenry County, Johnsburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.380, -88.250

Hail, Lake

When
April 12, 10:12 AM CST to 10:16 AM CST
Where
Lake County, 0.86 mi SE of Hainesville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.340, -88.060

Hail, McHenry

When
April 12, 10:13 AM CST to 10:16 AM CST
Where
McHenry County, 1.23 mi NW of Cary
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.210, -88.250

Hail, Kane

When
April 12, 10:15 AM CST to 10:19 AM CST
Where
Kane County, 1.24 mi SW of Carpentersville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.120, -88.270

Hail, McHenry

When
April 12, 10:15 AM CST to 10:19 AM CST
Where
McHenry County, 3.29 mi NE of Silver Lakes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.280, -88.200

Hail, Lake

When
April 12, 10:16 AM CST to 10:20 AM CST
Where
Lake County, 0.51 mi E of Grayslk Campbell Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.320, -88.060

Hail, Cook

When
April 12, 10:20 AM CST to 10:25 AM CST
Where
Cook County, 1.24 mi NW of Hoffman Estates
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.060, -88.140

Hail, Lake

When
April 12, 10:20 AM CST to 10:25 AM CST
Where
Lake County, 0.86 mi SE of Lake Zurich
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.190, -88.090

Half dollar to golf ball size hail was reported in Lake Zurich.

Hail, Cook

When
April 12, 10:21 AM CST to 10:28 AM CST
Where
Cook County, Barrington
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.150, -88.130

Multiple reports of one to two inch hail came in from Barrington.

Hail, Cook

When
April 12, 10:25 AM CST to 10:32 AM CST
Where
Cook County, 0.86 mi NE of Palatine
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.110, -88.040

Numerous reports of hail to the size of golf balls came in from the Palatine area.

Hail, Lake

When
April 12, 10:25 AM CST to 10:30 AM CST
Where
Lake County, Long Grove
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.180, -88.000

Hail, Lake

When
April 12, 10:30 AM CST to 10:35 AM CST
Where
Lake County, Buffalo Grove
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.150, -87.970

Hail, Cook

When
April 12, 10:30 AM CST to 10:35 AM CST
Where
Cook County, 2.81 mi NNE of Arlington Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.139, -88.005

One inch hail was reported near Dundee Road and Route 53.

Hail, Cook

When
April 12, 10:30 AM CST to 10:35 AM CST
Where
Cook County, Wheeling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.130, -87.900

Hail, Lake

When
April 12, 10:44 AM CST to 10:49 AM CST
Where
Lake County, Deerfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.170, -87.850

Hail, Cook

When
April 12, 10:47 AM CST to 10:53 AM CST
Where
Cook County, Northbrook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.130, -87.830

Hail, Winnebago

When
April 13, 1:30 AM CST to 1:33 AM CST
Where
Winnebago County, 2 mi SW of Cherry Vly to Cherry Vly
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
42.209, -88.978

Penny to half dollar size hail was reported in and near Cherry Valley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513123, 513124, 513125, 513126, 513127, 513128, 513129, 513130, 513131, 513132, 513133, 513134, 513135, 513136, 513137, 513138, 513139, 513140, 514455, 514456, 514457, 514458, 514459, 514460, 514461, 514462, 514463, 514464, 514470, 514466, 514468, 514469, 514471, 514472, 514473.